CDC Warns Antibiotics Linked To Deadly Bacterial Infection For Children
CBS Sacramento (con't)
Affordable Care Act Updates: CBSSacramento.com/ACA
Health News & Information: CBSSacramento.com/Health
Don't Miss This
Get Breaking News First
DAVIS (CBS13) — The Centers For Disease Control and Prevention are warning that antibiotics are being linked to a severe and deadly bacterial infection in kids.
Alice Schlein takes her time when her 3-year-old son Noah has to see the doctor.
“I stay a long time. I ask a lot of questions,” she said.
And after hearing about a new CDC study released on Friday, she’s going to be extra vigilant.
“We don’t really use a lot of medications,” she said.
The study shows a majority of kids who got a severe bacterial infection calls C. Difficile had recently been sick with ear, sinus, and upper respiratory infections, and were prescribed outpatient antibiotics.
UC Davis Dr. Dean Blumberg says it’s significant because of what researchers used to think.
“It had been believed that almost all these infections occur in the hospital, so children who are in the hospital receiving big gun antibiotic therapy,” he said.
Symptoms of C. Difficile are severe diarrhea, stomach pain, fever and sometimes bloody stool.
He says it’s estimated 50 percent of outpatient antibiotics are given to kids inappropriately, sometimes to pacify the parents.
“It would be nice if parents didn’t demand antibiotics, if they were open, if they asked questions, if they had a dialogue with their physician about is this treatment necessary,” he said. “
James Butler says he’ll ask more questions the next time he takes his 4-year-old Bella to the doctor.
Blumberg says the bacterial infection can be deadly for children, especially for those with underlying diseases.
“I’m hoping that it’s an eye-opener, both to parents and health-care providers to really think twice before prescribing antibiotics,” he said.